Tardive Dyskinesia

hand-1701955_640

Tardive dyskinesia is a disorder that results in involuntary, repetitive body movements. This may include grimacing, sticking out the tongue or smacking of the lips. Additionally there may be rapid jerking movements or slow writhing movements. In about 20% of people, decreased functioning results.  It is caused by the long-term use of anti-psychotic meds (or some other types of meds such as stomach medications.)

I was diagnosed with Tardive Dyskinesia after being on high doses of two, anti-psychotic medications for several years as my mood stabilizers.  I had lip smacking and grimacing that was interfering in my interactions and my psychiatrist did not catch it.   When I finally brought it up to my psychiatrist, we had to pull me off both anti-psychotic medications (one quickly and one titrated over several weeks) as we started a new med to stabilize my mood that would hopefully have less side effects.  The problem was though that in all of the twelve years that I had been on anti-psychotic medications as my mood stabilizers, no one had ever done an AIMS (Abnormal Involuntary Movement Scale) test to check for tardive dyskinesia.

In my job I attend a lot of psychiatric appointments.  I have to say that I don’t see a lot of AIMS tests being done by the psychiatric community as a whole for the folks that they are prescribing anti-psychotic meds for.  If you are being prescribed anti-psychotic medication for Bipolar or any other mental illness you should be having an AIMS test done at least once every three to six months at minimum.  The potential for the involuntary movements associated with tardive dyskinesia to become permanent is there and if suspected should be followed up on by a Neurologist not a psychiatrist.

Most people with Medicaid and Medicare where I work are still being given Cogentin for involuntary movements which is actually contraindicated for them.  There are two new meds on the market for Tardive Dyskinesia…Austedo and Ingrezza.  They are very new and very expensive and most people have not even heard of these meds yet.  They are for those people who have been having difficulty functioning with their involuntary movements.  The National DBSA website has a whole page on their website dedicated to educating people regarding Tardive Dyskinesia.  If this is something that impacts you, I strongly encourage you to visit the page to educate yourself and then have a conversation with your psychiatrist or physician about it.

W.L.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s